MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ANTHOLOGY SO POR PL HA SZ 7; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS LTD ANTHOLOGY SO POR PL HA SZ 7; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71357007
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 10/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reference number: case-(b)(4).
 
Event or Problem Description
It was reported that after a right bhr-tha construct was implanted on (b)(6) 2008, plaintiff experienced cyst fluid collection, abscess, swelling, erythema, possible infection, metallosis, pain and elevated cobalt and chromium ions.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.During the surgery granulomatous changes, cloudy fluid, and synovitis were noted.Also, trunnion gnosis with black staining of the trunnion was noted.The whole bhr-tha construct was removed and replace with new components.Plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that revision surgery was performed on the patients right hip.As of today, the devices used in treatment have been requested but have not become available.A review of the historical complaints data for the cup, head, modular sleeve and stem was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product.No other similar complaints were identified for the head, modular sleeve or stem.Other similar complaints were identified for the cup, this will continue to be monitored.A search was also performed using part numbers, the reported failure modes, and description summary to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.No other similar complaints were identified for the devices.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that the product met manufacturing sterility requirements upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the cup and stem.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A risk management was not performed for the head as these devices have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.The available medical information was reviewed.The clinical information provided, of the extensive lobulated cystic structure with fluid collection, granulomatous tissue, cloudy fluid, synovitis, and trunnionosis with black staining of the trunnion may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.

Brand Name
ANTHOLOGY SO POR PL HA SZ 7
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12788390
Report Number3005975929-2021-00523
Device Sequence Number3840367
Product Code JDI
UDI-Device Identifier03596010559500
UDI-Public03596010559500
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/03/2018
Device Model Number71357007
Device Catalogue Number71357007
Device Lot Number08AM16251A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer05/16/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date05/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/05/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age70 YR
Patient SexMale